West Virginia, 2004

Hail in West Virginia, August 29, 2004

August 29, 2004 · NWS PBZ · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 29, 2:15 PM EST, 4 hours 29 minutes earlier.

Area forecast discussion, Aug 29, 2:15 PM EST, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
315 PM EDT SUN AUG 29 2004

.AVIATION

THUNDERSTORMS DEVELOPING OVER THE MOUNTAINS AND SOUTHERN OHIO.  ALL
STORMS ARE MOVING NORTHEAST.  THEY COULD LEAD TO SOME TEMPORARY MVFR
CONDITIONS WHEN THEY GET CLOSE TO AN AIRPORT.

THE NEXT WAVE SHOULD BE PUSHING INTO THE AROUND MIDNIGHT.  THIS WILL
BRING RAINSHOWERS THROUGH MORNING.  THE ADDED LOW LEVEL MOISTURE
SHOULD PROVIDE PATCHY FOG AROUND SUNRISE.

&&

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
THE FLOOD WATCH WILL BE EXTENDED UNTIL MONDAY MRNG AS SHRA/TSRA HAVE
GOTTEN UNDRWAY WITH THE AFTERNOON HEATING AND ADVN OF WEAK SHRTWV IN
SW FLOW.  AIRMASS RMNS MOIST AS PER VARIOUS PARAMETERS AND WIND
FIELD UNIDIRECTIONAL...SO THREAT OF +RA WARRANTS THE
EXTENSION...ESPECIALLY OVER AREAS THAT WERE SOAKED DOWN YESTERDAY.
THE CDFNT RMNS WELL TO THE WEST AND IS NOW PROJECTED FOR PASSAGE ON
MONDAY.  FEW SHRA MAY SURVIVE INTO MON EVE...BUT HAVE PERSISTED WITH
THE DRY TREND INTO TUE.

&&

.LONG TERM (WEDNESDAY NIGHT THROUGH SUNDAY)...
RIDGE EXPECTED TO REBUILD OVR THE ERN CONUS...SO DRY WEATHER TIL THE
WEEKEND.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH FOR ZONE MDZ001 TIL 5 AM MONDAY.
OH...FLOOD WATCH FOR ZONES OHZ039>041-048>050-057>059-068-069 TIL 5
AM MONDAY.
PA...FLOOD WATCH FOR ZONES PAZ007>009-013>016-020-022-023-
029>032 TIL 5 AM MONDAY.
WV...FLOOD WATCH FOR ZONES WVZ001>004-012-021>023-041 TIL 5 AM
MONDAY.
&&

AVIATION...66
SHORT TERM...15
LONG TERM...66
Hazardous weather outlook, Aug 29, 4:17 AM EST, 14 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
517 AM EDT SUN AUG 29 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-300917-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
517 AM EDT SUN AUG 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

A FLOOD WATCH IS IN EFFECT UNTIL 4 PM THIS AFTERNOON. WARM AND VERY
HUMID AIRMASS REMAINS OVER OUR AREA. THUNDERSTORMS WITH HEAVY
DOWNPOURS WILL BE COMMON TODAY. BE ALERT FOR RISING WATER AND NEVER
DRIVE THROUGH FLOODED ROADS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Aug 29, 2:14 PM EST, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
314 PM EDT SUN AUG 29 2004

MDZ001-292006-
GARRETT MD-
314 PM EDT SUN AUG 29 2004

...THUNDERSTORMS WITH HEAVY RAIN OVER SOUTHEAST GARRETT COUNTY...

THUNDERSTORMS WERE MOVING SLOWLY ALONG THE GARRETT AND ALLEGANY
BORDER. RADAR ESTIMATED RAINFALL WAS FROM NEAR THREE QUARTERS TO ONE
INCH OF RAIN FROM BIG RUN STATE PARK TO MERRILL AND POINTS EAST TO
THE COUNTY LINE.

MORE STORMS WILL CONTINUE TO MOVE NORTHEAST ALONG THE COUNTY
BORDER. LOOK FOR OCCASIONAL LIGHTNING, BRIEF GUSTY WINDS, AND VERY
HEAVY RAIN. BE ALERT FOR RAPID RUNOFF AND WATER COLLECTING IN LOW
LYING AREAS.
Local storm report, Aug 29, 4:01 PM EST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
501 PM EDT SUN AUG 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1033 PM     FLOOD            LISBON                  40.78N 80.77W
08/28/2004                   COLUMBIANA         OH   COUNTY EOC

            FLOODING CONTINUES ON NUMEROUS ROADS.

0346 AM     FLOOD            LISBON                  40.78N 80.77W
08/29/2004                   COLUMBIANA         OH   COUNTY EOC

            FLOODING CONTINUES ON NUMEROUS ROADS, IN LISBON, AND
            OTHER AREAS THROUGHOUT THE COUNTY.

0449 PM     FLOOD            LISBON                  40.78N 80.77W
08/29/2004                   COLUMBIANA         OH   COUNTY EOC

            16 ROADS REMAIN CLOSED BY FLOODING NEAR LISBON, ELKTON,
            AND WINONA...AND IN THE WESTERN PART OF COLUMBIANA CO. A
            FEW ROADS HAVE RE-OPENED.

&&
Special weather statement, Aug 29, 4:46 PM EST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
546 PM EDT SUN AUG 29 2004

WVZ012-292242-
WETZEL WV-
546 PM EDT SUN AUG 29 2004

A THUNDERSTORM WITH VERY HEAVY RAIN WILL MOVE INTO WETZEL COUNTY,
WEST VIRGINIA NEAR VINCEN BY 610 PM. OTHER COMMUNITIES AFFECTED
INCLUDE PINEY, PINE GROVE, AND READER. BE ON THE LOOKOUT FOR VERY
HEAVY RAIN OF UP TO AN INCH, FREQUENT LIGHTNING, AND WIND GUSTS TO
NEAR 30 MPH.
Special weather statement, Aug 29, 5:32 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
632 PM EDT SUN AUG 29 2004

MDZ001-OHZ049-050-059-069-PAZ029-031-032-WVZ002>004-012-021>023-041-
292325-
BELMONT OH-BROOKE WV-FAYETTE PA-GARRETT MD-GREENE PA-HARRISON OH-
JEFFERSON OH-MARION WV-MARSHALL WV-MONONGALIA WV-MONROE OH-OHIO WV-
PRESTON WV-TUCKER WV-WASHINGTON PA-WETZEL WV-
632 PM EDT SUN AUG 29 2004

...SCATTERED THUNDERSTORMS WERE MOVING ACROSS THE REGION...

SCATTERED THUNDERSTORMS WERE MOVING TO THE NORTHEAST ABOUT 25 MPH
ACROSS PARTS OF EAST-CENTRAL OHIO, AND NORTHERN WEST VIRGINIA. THE
STORMS WITH THE HEAVIEST RAIN WERE IN MONROE COUNTY, OHIO, WETZEL
COUNTY, WEST VIRGINIA, AND TUCKER COUNTY, WEST VIRGINIA.

BE ALERT FOR A PERIOD OF VERY HEAVY RAIN OF UP TO ONE INCH. THERE
WILL ALSO BE FREQUENT, DANGEROUS LIGHTNING, AND WIND GUSTS TO NEAR
30 MPH.
Special weather statement, Aug 29, 6:01 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
701 PM EDT SUN AUG 29 2004

WVZ023-292355-
PRESTON WV-
701 PM EDT SUN AUG 29 2004

...STRONG THUNDERSTORM READY TO MOVE INTO PRESTON COUNTY WEST
VIRGINIA...

A STRONG THUNDERSTORM WILL MOVE ACROSS THE PRESTON COUNTY LINE NEAR
SCOTCH HILL AND EVANSVILLE. THE STORM WAS MOVING THE NORTHEAST ABOUT
20 MPH. THE STORM WILL PRODUCE VERY HEAVY RAINFALL OF UP TO AN INCH,
FREQUENT DANGEROUS LIGHTNING, WIND GUSTS TO NEAR 35 MPH AND SMALL
HAIL. WATER WILL COLLECT RAPIDLY ON ROADS AND LOW LYING AREAS.
Special weather statement, Aug 29, 6:20 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
720 PM EDT SUN AUG 29 2004

PAZ021-029-031-300015-
ALLEGHENY PA-GREENE PA-WASHINGTON PA-
720 PM EDT SUN AUG 29 2004

...SCATTERED THUNDERSTORMS WITH HEAVY RAIN WERE OVER PARTS OF
WASHINGTON AND GREENE COUNTIES...

THUNDERSTORMS PRODUCING RAINFALL RATES UP TO AN INCH AND A HALF AN
HOUR WERE MOVING ACROSS PARTS OF WASHINGTON COUNTY NEAR THE TOWNS OF
BUFFALO AND RURAL VALLEY. MORE SCATTERED STORMS WERE OVER GREENE
COUNTY NEAR MAJORSVILLE. THE STORMS WERE MOVING TO THE NORTHEAST
ABOUT 25 MPH. THEY COULD CROSS INTO ALLEGHENY COUNTY AROUND
BRIDGEVILLE BY 745 PM AND THEN SPREAD NORTHEAST.

BE ALERT FOR VERY HEAVY RAIN, FREQUENT, DANGEROUS LIGHTNING AND WIND
GUSTS TO NEAR 30 MPH.

The radar

The Pittsburgh radar (KPBZ), 111 km away, was scanning. The volume nearest the first event began at 23:42 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Marion

When
August 29, 6:44 PM EST
Where
Marion County, Rivesville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.533, -80.117

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2004Every state in 2004This day in weather historyWarnings in West Virginia, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418487.